I was just wondering if anyone who has withdrawn from hydrocodone, or other opiates, experienced a persistent cough that began shortly after stopping the drug. I'm at a month after my last pill, and I still have a chronic, dry cough that is centered in the lower part of my throat. None of the OTC cough meds or anti-allergy meds make a dent. I don't know if this is at all associated with WD, but I know the great people here will enlighten me about it one way or another.
That has to be for me the worst symptom of withdrawals. I would cough and cough and cough and not be able to sleep. Well....I couldn't sleep anyways but that added to it! I sucked on menthol cough drops all night while I was sleeping and now that I think about it I could have choked. I already have bad allergy symptoms and sinus problems so if you do too then you probably were just masking them with the meds and now you actually can tell something is wrong. If you don't feel sick besides a cough maybe you should try something like Claritin. Good Luck!
The doc doesn't have a clue (surprise!), and wants me to see an ENT. My suspicion has been that now that the hydrocodone, which is a wonderful cough suppressant, is gone, the symptoms have emerged from whatever underlying condition is at work. Of course, the one cough medicine that I know will stop the cough in its tracks contains codeine, and that's off limits.
I am on day 4 w/d from hydros and have the exact same thing. Also sneezing. Everything i read says these are some of the w/d symptoms. Mine is in the same exact location. You described mine perfectly. Even though i would go see a dr. i bet it is a case of you just taking longer to shake that particular sympton. Good luck and congrats on being clean for a month!
I have withdrawn from vicodin several times (unfortunately) and do not recall a cough. You may have something underlying....good thing to see your considering going to a doc, but watch out they don't just med you up like they always do! I recently went for sinus pain and that's exactly what they gave me - Zyrtec plus a $50 nose spray which I used once and threw out because it tasted bad and burned my throat.
There is NO underlying issue people.. This is one of the possible side effects of doing vicodin or other opiates for such a long amount of time. I am going thru it for my second time now. I've been off em for a few weeks and this damn cough will NOT leave. It's a deep congested cough. Last time I got it when I quit too and it lasted literally about 1 month and then died down. My guess is that since vicodin and opiates are natural cough supressants, your body has been used to that for so long that now it's the other way around for awhile (coughing) until your body returns back to normal.
It will go away but it'll probably take awhile. Trust me, it's not an underlying issue because i've heard of it being a common thing when u quit opiates and I am going thru it now for my second time of quitting. (Usually i don't get it) but the last two times I did.
Just found this thread when I was researching "Hydrocodone withdrawal cough". I too recently stopped taking Hydrocodone (5 days today). Two days ago I started coughing and my sinuses are irritated. I guess after taking the meds for 4 years, my lungs had adapted to the constant flow of suppressant. Glad to hear it's not just me. Thought I may have been masking a lung problem with my abuse.
I have had the same problems , I quit Oxycontin 3 weeks ago and got the cough/sneezing sinus allergy symptoms bad then someone gave me Hydromorphone and I caved in to get rid of the symptoms ( I know how *** backwards that is ) so now I have quit those and of course the same problem is back again after the 3rd day clean . I was just considering going to see a doctor and decided to research this online, this is the first article I came across and it was very helpful.
Thanks everyone for sharing this valuable info !
Thanks for the info everyone my husband has a adiction to pain killers and evertime he withdraws he has this horrable cough, And then when he gets something its gone, everytime he swears hes sick i was staring to get very worried, I already worry constantly about what his adiction is doing to his body, this has been going on for years, and this cough that is there everytime, he needs to get past this and get the help he needs, Im a worrier and this puts my mind at ease a little, thanks, Im listening to him cough non stop at this moment this is only the first day.
I have experienced the same thing, at night it was unbearable. I tried chloroseptic spray and it did wonders for me. Sometimes it seemed as if I was drinking the stuff. Just a though it may not work as well for any of you. But, it is worth a try.
I just had a c section 18 days ago. I've been weaning myself off the percocet slowly. From 15 per day to 3. I have developed the worst dry cough. I don't sleep at. (Less than my newborn). Dr says I may have developed asthma...but I'm thinking its w/d. Is it possible after only 2 1/2 weeks? Please help....and continue on your success!!
I came off of Oxycontin and Avinza for chronic back pain back on 9/18/2014 and the withdrawals were gone by the end of 10/2014 but that's about the time I noticed the coughing although it was not that bad it was worse ar night in bed. NOTHING helped much from cough drops, cough medicine, allergy medications and so on.
A friend who went through the same thing used Methadone treatment but the one thing that helped get rid of the cough in addition to the Methadone treatment was taking vitamins like B12, B12 complex, copper, zinc and eating bananas which boosts your intake of vitamins A, C, E and K, as well as vitamins B-1, -2, -3, -5, -6, 9 and are high in potassium.
Even though you take all these added .vitamins it can take a year to 2 years or more for the body to get back to normal the same is true even if you add the Methadone treatments which is only for withdrawals.
My doctor put me on steroids which did nothing followed by flonase nasal spray and most recently an advair inhaler with little to no help.
I've had 3 spinal surgeries , and a steady dose of Oxycodone for the last 8 years . Taken from 30mg to 15 mg , to now 10-325 mg . I myself had to ask my pain center to lower my dose from 15 mg ( 5 per day) to now the 10-325's every 6 hours . But rather than take the full dosage every 6 hours I decided to ween myself off on my own . The last month I would take 3-4 pills a day , then the last week I decided to take a HUGE LEAP and only take 1 10-325mg pill per day .
First I started having severe nasal congestion , severe anxiety , sore throat, a mental breakdown ( Feeling like there was something severely wrong with my body) , then at night the last few days , I would start coughing when trying to go to sleep at night . It frustrated me, and scared me really,really bad .
So , the last few days I have been taking 1/2 a 10-325 pill 2 X a day . One half at 12pm , and then the other half when I would go to bed . For me , I have found this to REALLY help me with the coughing at night.
But meanwhile , I have found myself searching the web looking for answers as to the reasons that I'm feeling so messed up . Coughing ( At night) ?? Sore Throat ?? Oh my God !!!!!!!!!!!! I was assuring myself ( CONVINCINGLY SO ) that I must have that dreaded " C " word !!!!
Well, After scanning the internet , And finding out that MANY others have had the same symptoms , I am SO MUCH MORE RELIEVED .
To me , I have found that having family , friends around eases my anxiety . Compared to just sitting at home by myself , worrying myself that my health is getting worse each day . At first all I wanted to do was sit in bed , but like I said , for me it made my mental well being worse . I didnt want to go out , say to the movies . But boy when I did It made me shake the mental anguish of detoxing.
I take 1/2 of my oxy at noon
the other half at bedtime
1 baby aspirin a day
2 airborne gummies a day
1 Centrum Vitamin
And keep busy around the house, and /or exercise to shake that mental anguish that your suffering from
And it helps me somewhat .
Next week I hope to lower my dose from 1 10-325mg pill a day , to 1/2 a 10-325 mg pill,,,,,,,,,,,,,then a few days later,,,,,,with a little luck,,,,,,,,,stop altogether.
Hopefully I have experienced the worse of the withdrawals , But, We shall see.
I can't say THANK YOU ENOUGH to this board for being there to help answer some of the scary questions that we all have about detoxing symptoms.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.